Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Jul 15, 2021, 9:37 PM CDT for Labette County, Neosho County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2021, 9:37 PM CDT (02:37 UTC)
- Expired
- Jul 15, 2021, 10:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
Counties Labette County, KS, Neosho County, KS
The radar
The Tulsa radar (KINX), 138 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1362 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1225 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.0
The text
As transmitted.
197
WWUS83 KICT 160237
SPSICT
Special Weather Statement
National Weather Service Wichita KS
937 PM CDT Thu Jul 15 2021
KSZ096-100-160330-
Labette KS-Neosho KS-
937 PM CDT Thu Jul 15 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Labette County in southeastern Kansas...
Neosho County in southeastern Kansas...
* Until 1030 PM CDT.
* At 936 PM CDT...National Weather Service Doppler radar was tracking
strong thunderstorms with locally heavy rainfall along a line
extending from near Redfield to near St. Paul to 7 miles north of
Cherryvale...and moving southeast at 30 mph.
wind gusts up to 50 mph will be possible with these storms.
* Locations impacted include...
Parsons, Oswego, Erie, Altamont, St. Paul, Mound Valley, Walnut,
Galesburg, Labette, Stark, Lake Parsons, Parsons Tri City Airport,
Dennis, Big Hill Lake and South Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
&&
LAT...LON 3712 9552 3739 9553 3758 9534 3773 9522
3773 9509 3712 9507
TIME...MOT...LOC 0237Z 301DEG 26KT 3778 9485 3745 9517 3737 9553
$$
KETCHAMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 15, 7:20 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 15, 7:20 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Wichita KS 720 PM CDT Thu Jul 15 2021 .SHORT TERM...(This evening through Sunday night) Issued at 237 PM CDT Thu Jul 15 2021 BOTTOM LINE UP FRONT: A risk of thunderstorms will continue through the weekend, some with flooding and strong wind gusts. Confidence in thunderstorms is highest today, with lower confidence on location and magnitude Friday - Sunday. Stay tuned for daily updates on where the greatest risk of storms, flooding, and marginally severe weather will be. DISCUSSION Somewhat of a complicated forecast through the weekend, but I'll try to cover the potential scenarios as best as possible below... Early this afternoon, a SFC low was located near Dodge City, with a frontal boundary draped northeast into northern Missouri. Meanwhile, radar and satellite reveal an MCV moving east through southern KS. The atmosphere is basically uncapped west of the MCV, with eroding inhibition south and east of the MCV/frontal boundary (ie. across southern KS). While there could be some subtle subsidence in the wake of the MCV, it still appears that low-level convergence, modest WAA, and diabatic heating should be sufficient for convection to redevelop in the wake of the MCV. Additionally, convection will continue to develop along/south of the MCV across SE KS (where lifting will be enhanced). The key takeaway here is that the MCV, as is often the case, adds a little wrinkle to the forecast, especially if subsidence/drying behind it is more pronounced that short-term models suggest. If that were to be more pronounced, convection could be less widespread than forecast for south-central KS later today, despite the weak cap. Lastly, isolated convection will be possible along the I-70 corridor where a residual synoptic boundary resides. Of note, while very conditional, a funnel cloud/brief tornado threat cannot be ruled out across southern KS this afternoon where low- level convergence is maximized in the presence of steep low-level instability (100-200 j/kg 3CAPE). Forecast sounding off the RAP, and actual SFC obs, even show a little backing of the SFC winds east of the Dodge City low (across southern KS), which could add a little low- level turning to the environment. Overall, though, this threat looks pretty conditional due to weak shear, in general, and a lack of stronger instability. Watch for later updates in case this threat changes. Otherwise, we still expect intense rainfall rates with PWats running in the 1.5-2"+ range. We've already seen some higher rainfall rates this morning just with showers, and these rates should be enhanced where thunderstorms occur. If enough destabilization can occur, the combination of high PWats and moderate instability could still support some wet microbursts with 50-60 mph gusts possible. Convection should linger well into the night, and possibly even into Friday morning. For this reason, I extended the Flood Watch out through Friday morning. With time, though, low to mid- level drying from west to east may help to lower the coverage of storms by Friday afternoon. There is still some uncertainty with how far south the above- mentioned frontal boundary will get on Friday. The general model consensus is for the front to get hung up in OK, with the best chance of renewed convection Friday afternoon/evening from the Flint Hills of SE KS south into northern OK. From Friday night through Sunday, the main forecast challenge will be focused on whether or not this front can return north and, if so, how far. This front will serve as a focus for convective development through the weekend, and could also serve as an MCS track for any convective clusters developing to our NW/N. Monitoring the boundary will have to be a day-to-day mesoanalysis challenge, so stay tuned for updates on where the greatest risk of storms, flooding, and marginally severe weather will be. Martin .LONG TERM...(Monday through Thursday) Issued at 237 PM CDT Thu Jul 15 2021 An upper level trough is still forecast to push south from the Central Plains into the Southern Plains by early next week, with ridging developing from the NRN Rockies into the NRN Plains. Locally, the risk of storms should gradually end from north to south, especially by TUE/WED. Drier conditions and below-climo temps appear likely TUE/WED, with warming temps possible by late next week as ridging tries to build south into the Central Plains. Martin && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 644 PM CDT Thu Jul 15 2021 Concerns: 1) Thunderstorms 2) IFR and MVFR ceilings in the morning with fog Scattered thunderstorms are moving across southern Kansas this evening. These storms are producing heavy rain and could be capable of downburst winds of 50 to 60 mph as well as quarter sized hail. Most of the activity closer to the boundary across north central Kansas has diminished and stayed away from the TAF sites. Thus it has been removed accordingly. KHUT is on the edge with more of the activity to the south. Given the potential for some development to occur, the decision was made to insert vicinity wording. It will most likely stay south though. Most of the storms are slow moving which has made the timing somewhat of a challenge. Showers and thunderstorms are expected to linger in southeast Kansas into the early morning. The challenge is when to use prevailing versus vicinity wording. Given the coverage of the storms, amendments are likely. Surging moisture may result in fog and low cloud development in the morning. Fog potential is more favorable over north central Kansas, so it has been mentioned for those sites. For the southern sites, it may be more of a MVFR and IFR ceiling situation. There is a question if fog could impact areas further south thus it will be assessed for the next issuance. Clouds should gradually diminish through Friday afternoon. && .HYDROLOGY... Issued at 237 PM CDT Thu Jul 15 2021 Moderate instability combined with a very moist airmass will continue to support intense rainfall rates with convection through the weekend. The location of the heaviest rainfall through Friday morning appears to be focused across southern KS, with less certainty over the weekend. Through Friday, it looks like 1-3" of rain will be common across southern KS, but there will probably be locally-enhanced areas of 3-5+" rainfall amounts, especially SE KS. Those are the areas where flash flooding will be possible. Of note, though, flash flood guidance is fairly high (2-4"), so we may not be dealing with a widespread flooding event for now. We'll continue to monitor this potential, though, especially with any cumulative effect if later rounds of storms impact the area this weekend. For now, we'll plan to keep the ongoing Flood Watch as is, but some adjustments are likely as we get a better handle on the evolution through tonight. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 88 71 90 / 60 10 20 40 Hutchinson 67 88 68 91 / 40 10 20 30 Newton 67 86 68 89 / 60 10 20 40 ElDorado 68 84 69 89 / 70 10 20 40 Winfield-KWLD 69 88 70 91 / 70 20 20 40 Russell 66 89 67 91 / 10 0 20 30 Great Bend 66 88 67 89 / 10 0 20 30 Salina 67 88 67 91 / 40 0 10 30 McPherson 66 87 67 89 / 40 10 20 30 Coffeyville 70 86 70 89 / 80 50 30 40 Chanute 69 84 70 89 / 90 40 20 40 Iola 69 83 70 87 / 90 30 20 30 Parsons-KPPF 69 86 70 89 / 80 50 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch through Friday morning for KSZ049-051>053-067>072- 082-083-091>096-098>100. && SHORT TERM...RM LONG TERM...RM AVIATION...VJP HYDROLOGY...RM
Hazardous weather outlook, Jul 15, 9:06 PM CDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 906 PM CDT Thu Jul 15 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-170215- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 906 PM CDT Thu Jul 15 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms are expected to continue through tonight. These thunderstorms will be capable of intense rainfall rates, flooding and strong winds gusts of 50 to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will continue to be possible Friday afternoon through Monday with a continued risk of flooding and strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jul 15, 5:41 PM CDT, 3 hours 56 minutes before
Special Weather Statement National Weather Service Wichita KS 541 PM CDT Thu Jul 15 2021 KSZ095-096-152345- Wilson KS-Neosho KS- 541 PM CDT Thu Jul 15 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Eastern Wilson County in southeastern Kansas... Northwestern Neosho County in southeastern Kansas... * Until 645 PM CDT. * At 539 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Altoona, or 6 miles east of Fredonia...moving east at 15 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Chanute, Thayer, Altoona, Benedict, Earlton and Chanute Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3745 9577 3764 9577 3773 9537 3749 9537 TIME...MOT...LOC 2240Z 254DEG 13KT 3756 9572 KETCHAM
Special weather statement, Jul 15, 6:08 PM CDT, 3 hours 29 minutes before
Special Weather Statement National Weather Service Wichita KS 608 PM CDT Thu Jul 15 2021 KSZ067-082-083-160000- Reno KS-Sedgwick KS-Kingman KS- 608 PM CDT Thu Jul 15 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Reno County in south central Kansas... West central Sedgwick County in south central Kansas... Northeastern Kingman County in south central Kansas... * Until 700 PM CDT. * At 605 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Cheney... moving east at 10 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. A brief funnel cloud may be possible with this storm. * Locations impacted include... Cheney, Garden Plain, Murdock, Waterloo, Cheney Lake, Mt Vernon and Cheney State Park. LAT...LON 3758 9795 3778 9796 3779 9764 3759 9764 TIME...MOT...LOC 2306Z 258DEG 10KT 3768 9787 KETCHAM
Special weather statement, Jul 15, 6:38 PM CDT, 2 hours 59 minutes before
Special Weather Statement National Weather Service Wichita KS 638 PM CDT Thu Jul 15 2021 KSZ096-160015- Neosho KS- 638 PM CDT Thu Jul 15 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Neosho County in southeastern Kansas... * Until 715 PM CDT. * At 637 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Galesburg, or near Erie... moving east at 25 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Erie, St. Paul, Galesburg, Lake Parsons and South Mound. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3740 9537 3759 9538 3763 9509 3739 9509 TIME...MOT...LOC 2337Z 266DEG 23KT 3751 9528 KETCHAM
Special weather statement, Jul 15, 7:31 PM CDT, 2 hours 6 minutes before
Special Weather Statement National Weather Service Wichita KS 731 PM CDT Thu Jul 15 2021 KSZ070-071-095-160130- Wilson KS-Greenwood KS-Woodson KS- 731 PM CDT Thu Jul 15 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northern Wilson County in southeastern Kansas... Southeastern Greenwood County in southeastern Kansas... Woodson County in southeastern Kansas... * Until 830 PM CDT. * At 731 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Toronto, or 13 miles east of Eureka...moving east at 30 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Yates Center, Toronto, Buffalo, Coyville, Cross Timbers State Park, Toronto Lake, Batesville, Rose and Piqua. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3769 9613 3789 9612 3797 9552 3766 9553 TIME...MOT...LOC 0031Z 275DEG 25KT 3778 9605 KETCHAM
Special weather statement, Jul 15, 8:22 PM CDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Wichita KS 822 PM CDT Thu Jul 15 2021 KSZ094-160215- Elk KS- 822 PM CDT Thu Jul 15 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Elk County in southeastern Kansas... * Until 915 PM CDT. * At 821 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 11 miles east of Latham, or 11 miles northwest of Howard...moving east at 30 mph. wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Howard, Longton and Elk Falls. LAT...LON 3747 9653 3761 9652 3760 9597 3731 9597 TIME...MOT...LOC 0122Z 279DEG 24KT 3755 9644 KETCHAM
Special weather statement, Jul 15, 9:37 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
937 PM CDT Thu Jul 15 2021
KSZ096-100-160330-
Labette KS-Neosho KS-
937 PM CDT Thu Jul 15 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Labette County in southeastern Kansas...
Neosho County in southeastern Kansas...
* Until 1030 PM CDT.
* At 936 PM CDT...National Weather Service Doppler radar was tracking
strong thunderstorms with locally heavy rainfall along a line
extending from near Redfield to near St. Paul to 7 miles north of
Cherryvale...and moving southeast at 30 mph.
wind gusts up to 50 mph will be possible with these storms.
* Locations impacted include...
Parsons, Oswego, Erie, Altamont, St. Paul, Mound Valley, Walnut,
Galesburg, Labette, Stark, Lake Parsons, Parsons Tri City Airport,
Dennis, Big Hill Lake and South Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
&&
LAT...LON 3712 9552 3739 9553 3758 9534 3773 9522
3773 9509 3712 9507
TIME...MOT...LOC 0237Z 301DEG 26KT 3778 9485 3745 9517 3737 9553
KETCHAMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:04 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 56 min |
| Jul 15, 7:31 PM CDT | Special Weather Statement | ICT | Woodson | 59 min |
| Jul 15, 8:22 PM CDT | Special Weather Statement | ICT | Elk | 53 min |
| Jul 15, 10:41 PM CDT | Special Weather Statement | ICT | Labette | 34 min |
| Jul 15, 11:04 PM CDT | Areal Flood Warning | ICT | Butler, Elk, Neosho, Wilson | 11 hr |
| Jul 15, 11:13 PM CDT | Special Weather Statement | ICT | Cowley | 62 min |
| Jul 16, 2:56 AM CDT | Areal Flood Warning | ICT | Allen, Greenwood, Woodson | 7 hr |
| Jul 16, 4:08 AM CDT | Areal Flood Warning | ICT | Labette, Montgomery | 30 hr |
| Jul 16, 6:15 AM CDT | River Flood Warning | ICT | Wilson | 14 hr |
| Jul 16, 7:09 AM CDT | River Flood Warning | ICT | Wilson | 34 hr |
| Jul 16, 7:12 AM CDT | River Flood Warning | ICT | Labette, Neosho | 3 days |
| Jul 16, 8:23 AM CDT | River Flood Warning | ICT | Montgomery, Wilson | 71 hr |
| Jul 16, 8:23 AM CDT | River Flood Warning | ICT | Montgomery | 68 hr |
| Jul 16, 8:42 AM CDT | River Flood Warning | ICT | Neosho | 36 hr |
| Jul 16, 8:42 AM CDT | River Flood Warning | ICT | Cherokee, Labette | 3 days |
| Jul 16, 8:42 AM CDT | River Flood Warning | ICT | Allen, Neosho | 50 hr |
| Jul 16, 8:42 AM CDT | River Flood Warning | ICT | Allen | 35 hr |
| Jul 16, 10:22 AM CDT | Areal Flood Warning | ICT | Neosho, Wilson, Woodson | 24 hr |
| Jul 16, 4:29 PM CDT | Special Weather Statement | ICT | Sumner | 31 min |
| Jul 16, 4:52 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 42 min |
| Jul 16, 5:06 PM CDT | Special Weather Statement | ICT | Kingman | 24 min |
| Jul 16, 5:29 PM CDT | Special Weather Statement | ICT | Sumner | 31 min |
| Jul 16, 5:34 PM CDT | Special Weather Statement | ICT | Kingman | 26 min |
| Jul 16, 6:01 PM CDT | Special Weather Statement | ICT | Harper | 29 min |
| Jul 16, 6:17 PM CDT | Special Weather Statement | ICT | Sumner | 28 min |
| Jul 16, 6:31 PM CDT | Special Weather Statement | ICT | Harper | 29 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.